Adverse events high in elders for these 3 drugs

Blood thinners may be linked to traumatic injuries

One-third of the estimated 177,504 ED visits by elderly patients for adverse drug events were caused by warfarin, insulin, and digoxin in 2004 and 2005, says a new study.1

Interventions targeting warfarin, insulin, and digoxin use could prevent more ED visits for adverse events, says Dan Budnitz, MD, MPH, CDR, USPHS, the study's lead author and a researcher with the Centers for Disease Control and Prevention's Division of Healthcare Quality Promotion.

"ED nurses play a key role in medication safety from the time a patient arrives by collecting a medication history, to the time the patient is discharged, by explaining any medication changes or follow-up which may be needed," says Budnitz.

To avoid adverse drug events, inform patients of the following, says Budnitz:

  • how to take their warfarin, insulin, or digoxin, and particularly explain any changes that were made;
  • whether newly prescribed medications or new diagnoses may interact with the medications;
  • when and how to monitor medications with blood testing;
  • what are warning signs of problems;
  • who to call and where to go if problems occur.

ED nurses at Alegent Health Immanuel Medical Center in Omaha, NE, are seeing significant numbers of elderly patients with adverse reactions caused by warfarin, insulin, and digoxin, says Linda L. Jensen, RN, MSN, CEN, ED educator and emergency medical services coordinator. "We have seen patients with either high or low prothrombin time/international normalized ratios [INRs] as a result of lack of understanding the dosing regimen, lack of assistance with medication administration by caregivers, knowledge gaps regarding nutritional considerations, and lack of follow-up appointments with primary caregivers for lab studies," says Jensen.

ED patients may present with altered level of consciousness caused by dangerously low blood sugars related to new insulin regimens, says Jensen. "The elderly diabetic patient is often dependent upon others to assist with medication administration and monitoring physical symptoms," says Jensen. "This is a challenge for many elderly patients, especially if they lack interested, knowledgeable, and engaged family members or caregivers."

After the primary assessment has eliminated life-threatening problems for these patients, do a head-to-toe comprehensive nursing assessment to uncover problems such as bruising hidden by clothing, says Jensen. "Always involve the patient in the assessment to the best of their ability," says Jensen. "Sometimes no one directs questions to them just because they are elderly. They certainly deserve the respect and dignity of being allowed to answer on their own behalf."

Obtain a complete, current medication list by asking the patient for this information, examining medication bottles, contacting the pharmacy where the patient fills prescriptions, and obtaining the most recent hospital medical records, advises Jensen. "There are numerous sources that we need in order to put all those pieces together," she says.

Ask about blood thinners

If elderly patients report a fall injury, ask them if they are on any kind of blood thinner, even a daily aspirin, and determine the dosage they are taking, says Sarah L. Anderson, PhD, RN, CEN, SANE-A, clinical manager for the ED at University of Virginia Health System in Charlottesville. "Some patients come in with typed lists of exactly what they take. But others come in with a bag filled with all of the medications they are taking, sometimes more than one bottle of warfarin of different strengths. So we don't know if they are taking multiple dosages," says Anderson. "It may take a lot of investigative work to figure out what they are actually taking."

A patient may come in with a headache and report a fall injury that occurred several days ago, notes Anderson. "If the patient is on any blood thinner, symptoms of an injury might not show up for one or two weeks," she says.

One patient came to University of Virginia's ED with a nosebleed that stopped when nurses applied gentle pressure for a short time, but returned several hours later with it bleeding profusely. "The patient was taking their warfarin exactly as prescribed. The INR levels had been checked earlier in the week, and they were fine," Anderson recalls. "But they were way too high at that time [when the patient returned.]"

Most patients will be instructed to hold their evening dose of warfarin and then follow up with their physician in the morning to see if they need to adjust the dosage, says Anderson. "If the levels are dangerously high, you need to give medication to reverse it," she adds. At discharge, patients are given a form that states the medications the patient was taking before the ED visit, with a separate list of the changes made, says Anderson.

Remember that patients don't have to be elderly or have serious medical problems to be taking blood thinners, says Anderson. "There are so many reasons why patients might be on blood thinners," she says. "Anytime trauma is involved, it is one of the differential things to think about."

Reference

  1. Budnitz DS, Shehab N, Kegler SR, et al. Medication use leading to emergency department visits for adverse drug events in older adults. Ann Intern Med 2007; 147:755-765.